Alert archive / Washington / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 18, 2009, 8:53 PM PDT for Asotin County, Garfield County, Whitman County, Washington; Nez Perce County, Idaho. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2009, 8:53 PM PDT (03:53 UTC)
- Expired
- May 18, 2009, 9:30 PM PDT
- In force
- 37 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Nez Perce County, ID, Asotin County, WA, Garfield County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 146 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 9:01 PM PDT | HAIL 1 | 10 Nw Anatone, WA | PUBLIC IN CLOVERLAND |
| May 18, 9:15 PM PDT | HAIL 0.75 | 4 Se Clarkston, ID | |
| May 18, 9:30 PM PDT | HAIL 0.75 | Lapwai, ID | MARBLE TO PENNY SIZE HAIL |
| May 18, 9:30 PM PDT | HAIL 1 | Lapwai, ID | AT THE TRADING POST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 3.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2261 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KOTX 190353 SVROTX IDC069-WAC003-023-075-190430- /O.NEW.KOTX.SV.W.0002.090519T0353Z-090519T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 853 PM PDT MON MAY 18 2009 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON... WEST CENTRAL NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO... THIS INCLUDES THE CITY OF LEWISTON... NORTHERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON... THIS INCLUDES THE CITY OF CLARKSTON... EAST CENTRAL GARFIELD COUNTY IN SOUTHEAST WASHINGTON... * UNTIL 930 PM PDT * AT 853 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 12 MILES SOUTHEAST OF PEOLA...OR 19 MILES SOUTHWEST OF CLARKSTON...AND MOVING NORTHEAST AT 40 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ASOTIN...CLARKSTON HEIGHTS...CLARKSTON...LEWISTON AND LAPWAI PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4659 11726 4641 11674 4611 11731 4629 11750 TIME...MOT...LOC 0353Z 222DEG 33KT 4620 11728 $$ FRIES
2 follow-up statements
000 WWUS56 KOTX 190401 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 901 PM PDT MON MAY 18 2009 IDC069-WAC003-023-075-190430- /O.CON.KOTX.SV.W.0002.000000T0000Z-090519T0430Z/ WHITMAN WA-NEZ PERCE ID-GARFIELD WA-ASOTIN WA- 901 PM PDT MON MAY 18 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM PDT FOR NORTHERN ASOTIN...EAST CENTRAL GARFIELD...WEST CENTRAL NEZ PERCE AND SOUTHEASTERN WHITMAN COUNTIES... AT 901 PM PDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF ASOTIN...OR 12 MILES SOUTHWEST OF CLARKSTON...MOVING NORTHEAST AT 40 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLARKSTON HEIGHTS...LEWISTON AND LAPWAI. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4659 11726 4641 11674 4611 11731 4629 11750 TIME...MOT...LOC 0401Z 222DEG 33KT 4627 11717 $$ FRIES
000
WWUS56 KOTX 190414
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
914 PM PDT MON MAY 18 2009
WAC003-023-190423-
/O.CAN.KOTX.SV.W.0002.000000T0000Z-090519T0430Z/
GARFIELD WA-ASOTIN WA-
914 PM PDT MON MAY 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ASOTIN AND EAST
CENTRAL GARFIELD COUNTIES IS CANCELLED...
THE CELL THAT HAD DROPPED QUARTER SIZE HAIL HAS NOW MOVED INTO
IDAHO. THE SEVERE THUNDERSTORM WARNING HAS THEREFORE BEEN
CANCELLED.
LAT...LON 4632 11702 4635 11706 4643 11704 4642 11710
4642 11711 4642 11721 4657 11721 4657 11719
4641 11674 4631 11701
TIME...MOT...LOC 0413Z 222DEG 33KT 4636 11699
$$
IDC069-WAC075-190430-
/O.CON.KOTX.SV.W.0002.000000T0000Z-090519T0430Z/
WHITMAN WA-NEZ PERCE ID-
914 PM PDT MON MAY 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM PDT
FOR WEST CENTRAL NEZ PERCE AND EXTREME SOUTHEASTERN WHITMAN
COUNTIES...
AT 912 PM PDT...DOPPER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED NEAR LEWISTON...MOVING NORTHEAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAPWAI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4632 11702 4635 11706 4643 11704 4642 11710
4642 11711 4642 11721 4657 11721 4657 11719
4641 11674 4631 11701
TIME...MOT...LOC 0413Z 222DEG 33KT 4636 11699
$$
FRIESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:34 PM PDT, 3 hours 19 minutes earlier.
Area forecast discussion, May 18, 5:34 PM PDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 534 PM PDT MON MAY 18 2009 .SYNOPSIS... THE WARM WEATHER WILL COME TO AN END AS A VIGOROUS COLD FRONT ARRIVES EARLY TUESDAY. A FEW THUNDERSTORMS ARE POSSIBLE...BUT WINDY AND COOLER CONDITIONS WILL FOLLOW THE PASSAGE OF THE FRONT TUESDAY AFTERNOON AND EVENING. MOUNTAIN SHOWERS WILL LINGER INTO WEDNESDAY. FOR THURSDAY THROUGH THE WEEKEND...THE WEATHER IS EXPECTED TO BE MAINLY DRY WITH NEAR NORMAL TEMPERATURES. && .DISCUSSION... QUICK UPDATE THIS EVENING TO INCREASE THUNDERSTORM ACTIVITY TO SCATTERED ACROSS THE SOUTHEAST PORTION OF THE FORECAST AREA AND ADD SMALL HAIL TO THE WEATHER GRIDS. VISIBLE SATELLITE IMAGERY AND REGIONAL RADAR MOSAIC SHOWS CONVECTIVE ACTIVITY INCREASING ACROSS NORTHEAST OREGON AND STARTING TO DRIFT NORTHEAST INTO THE NORTHEAST BLUES AND CAMAS PRAIRIE. EXPECT THIS CONVECTION TO CONTINUE TO TRACK NORTHEAST TO SOUTHERN SHOSHONE COUNTY THIS EVENING. ISOLATED THUNDERSTORMS MAY ALSO BRUSH THE LEWISTON AREA. /EK && .AVIATION... HIGH PRESSURE WILL BEGIN TO BREAK DOWN TONIGHT AS A VIGOROUS COLD FRONT MOVES THROUGH EASTERN WASHINGTON. VFR CONDITIONS WILL PREVAIL OVER ALL OF EASTERN WASHINGTON AND NORTHERN IDAHO THROUGH MUCH OF THE PERIOD. RAIN SHOWERS WILL SPREAD INTO THE CASCADES BETWEEN 03Z AND 06Z...AND SOME OF THE PEAKS ABOVE 6000 FEET MAY BECOME OBSCURED ALONG THE CREST. FARTHER EAST...A BAND OF ELEVATED INSTABILITY IS FOSTERING THE DEVELOPMENT OF HIGH BASED SHOWERS AND THUNDERSTORMS OVER NE OREGON WHICH WILL SPREAD TO THE BLUE MOUNTAINS...LEWISTON AREA...INTO THE SOUTHERN IDAHO PANHANDLE BETWEEN 02Z AND 09Z. CLOUD BASES WITH THESE STORMS WILL LIKELY BE ABOVE 10KFT MSL. THE SURFACE FRONT WILL PUSH ACROSS THE CASCADE AND REACH THE KGEG-KPUW AREA BY 18Z. EXPECT GUSTY WEST TO SOUTHWEST WINDS TO DEVELOP BY 16Z AT MOST TAF SITES. /EK && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 53 66 39 63 40 70 / 10 50 10 10 0 0 COEUR DALENE 52 65 40 63 37 72 / 10 50 10 20 0 0 PULLMAN 51 62 38 62 38 70 / 20 40 10 10 0 0 LEWISTON 56 70 45 69 43 78 / 20 20 10 10 0 0 COLVILLE 50 68 38 65 36 74 / 20 70 20 10 0 0 SANDPOINT 53 64 42 60 36 71 / 10 70 20 20 10 0 KELLOGG 50 63 39 61 37 70 / 20 70 30 20 10 0 MOSES LAKE 55 72 42 71 41 77 / 10 10 0 0 0 0 WENATCHEE 55 68 45 70 46 76 / 20 10 0 0 0 0 OMAK 51 69 39 69 40 76 / 30 10 10 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
Hazardous weather outlook, May 18, 6:32 AM PDT, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 632 AM PDT MON MAY 18 2009 IDZ001>004-026-027-WAZ031>038-041>044-191400- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 632 AM PDT MON MAY 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:04 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Garfield | 41 min |
| May 18, 9:11 PM PDT | Severe Thunderstorm Warning | OTX | Whitman | 34 min |
| May 18, 9:17 PM PDT | Severe Thunderstorm Warning | OTX | Latah, Nez Perce | 32 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2009Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.